# SDR 2020FA0000351

- Difficulty date: July 29, 2020
- Submitted: July 29, 2020
- Operation: General aviation
- Aircraft: N154AK
- Make and model: Lear 60LEAR
- Aircraft serial: 114
- Aircraft time: 7,150 hours, 4,554 cycles
- System (JASC): 3246 · Wheel/Ski/Float
- Part: Bearing
- Part number: 13600LA
- Part serial: NA
- Condition: Separated
- Location: Wheel
- Stage of operation: IN
- How discovered: V
- Nature of condition: G, O
- Precautionary procedure: K

## Discrepancy

WHILE INSTALLING WHEEL SPEED TRANSDUCER CAPS ON #1 AND #2 MLG WHEELS FOLLOWING ANTI-SKID CHECK REQUIRED AS PART OF #4 BRAKE ASSEMBLY REPLACEMENT, SUSPECTED THAT WHEEL AXLE NUTS (LR60 IPC 32-40-51 PAGE 1, DATED JUL 10/2019, ITEM 36) REQUIRED RE-TORQUE.  PRIOR TO WHEEL REMOVAL, IT WAS NOTED THAT THE #1 AND #2 MLG WHEELS HAD SLIGHT PLAY WHEN APPLYING A ROCKING PRESSURE ALTERNATELY AT THE 3 O’CLOCK AND 9 O’CLOCK POSITIONS.  OBSERVED #2 MLG WHEEL AXLE NUT MORE OUTBOARD THAN STANDARD (TURNED DOWN ON THREADS MORE THAN HAS BEEN OBSERVED IN THE PAST ON OTHER LEARJET 60 AIRCRAFT) ALONG WITH LOCKING SCREWS PROTRUDING 50% BEYOND THE OUTER CASTELLATED LOCKING PORTION OF THE AXLE NUT (SEE PICTURE LABELED "EXHIBIT A"). SIMPLY PUT, THE APPEARANCE WAS THAT A SHIM NEEDED TO BE INSTALLED UNDER THE #2 MLG WHEEL AXLE NUT SO THAT THE LOCKING SCREWS COULD PROPERLY ENGAGE THE AXLE NUT LOCKING MECHANISM.  THE #1 MLG WHEEL ASSEMBLY WAS NOT OBSERVED WITH THIS DISCREPANCY.  REMOVED AXLE NUT LOCKING SCREWS AND ASSOCIATED SAFETY WIRE FROM #1 AND #2 MLG WHEELS AND WAS ABLE TO TIGHTEN EACH RESPECTIVE AXLE NUT FURTHER BY USING HAND PRESSURE ONLY.  REMOVED #1 AND #2 MLG WHEELS AND INSPECTED FOR DAMAGE.  NONE NOTED.  INSPECTED L/H MLG AXLES FOR DAMAGE.  NONE NOTED.  INSPECTED WHEEL BEARINGS.  NOTED THAT THIS WAS THE FIRST TIME I HAD SEEN THIS TYPE OF BEARING (BEARING/GREASE SEAL ASSEMBLY) INSTALLED ON A LEARJET 60 AIRCRAFT (I HAVE 20+ YEARS WORKING LEARJET 60 AIRCRAFT).  NOTED PART NUMBER ON BEARING/SEAL AS 13600LA.  VERIFIED IN LEARJET 60 IPC THAT THIS PART NUMBER WAS LISTED (ALTHOUGH IT WAS OBSERVED AS BEING A NEWER ADDITION TO THE IPC BASED ON THE REVISION BAR NEXT TO THE PART NUMBER - LR60 IPC 32-40-51 PAGE 1, DATED JUL 10/2019, ITEM 42E).  CONTACTED LEARJET TECHNICAL SUPPORT AND ADDITIONALLY CONFIRMED P/N 13600LA BEARING INSTALLATION ELIGIBILITY.  OBSERVED DAMAGE TO WHEEL BEARINGS AND DETERMINED THAT IT WAS MOST LIKELY DUE TO THE RUBBER INSTALLED DURING THE MANUFACTURING PROCESS EXTENDING RIGHT UP TO INNER RADIUS OF WHEEL BEARING.  THIS RESULTED IN A RUBBER-TO-METAL MATING SURFACE BETWEEN THE BRAKE/INNER WHEEL BEARING AND OUTER WHEEL BEARING/KEYED WASHER (AT AXLE NUT), RESPECTIVELY, WHEN A METAL-TO-METAL MATING SURFACE SHOULD BE MAINTAINED THROUGHOUT.   ONE OF THE REMOVED WHEEL BEARINGS WAS DAMAGED AT THE MATING SURFACE TO WHERE A RAZOR THIN PIECE WAS BROKEN OFF AND RESEMBLED A SHIM EVEN THOUGH IT WAS NOT A SHIM  ANOTHER WHEEL BEARING SHOWED THE EXCESS RUBBER DESCRIBED ABOVE WORN AWAY AND INCLUDED THE BEGINNING STAGES OF WEAR DAMAGE TO THE METAL SURFACE OF THE BEARING .  THE REMAINING TWO BEARINGS SHOWED EVIDENCE OF COMPRESSION DAMAGE TO THE RUBBER DUE TO THE INCORRECT MATING SURFACE AS DESCRIBED ABOVE .   THE OBSERVED DISCREPANCIES DESCRIBED ABOVE ARE PRESUMED TO BE THE ROOT CAUSE OF THE AXLE NUTS BEING FOUND LOOSE IN THEIR SAFETIED POSITION DUE TO RUBBER-TO-METAL MATING SURFACE CONDITION CREATED BY THE P/N 13600LA BEARING ASSEMBLIES.  THE INSTALLING TECHNICIAN WOULD NOT BE AWARE OF THE IMMINENT FAILURE OF THE P/N 13600LA BEARING ASSEMBLIES DURING THE INSTALLATION PROCESS DUE TO THE FACT THAT EACH AXLE NUT WILL PROPERLY TORQUE UP AND THE LOCKING SCREWS WILL BE INSTALLED AND SAFETIED IAW THE MAINTENANCE MANUAL PROCEDURES.  THE BEARING FAILURE DESCRIBED AND ILLUSTRATED HEREIN WILL ONLY OCCUR AFTER THE AIRCRAFT HAS FLOWN.   WHILE REMOVING THE #1 AND #2 MLG WHEEL ASSEMBLIES FROM THE AIRCRAFT, THE INSTALLATION WAS NOTED TO MATCH THE IPC 32-40-51 (WHEN USING THE ALTERNATE BEARING P/N 13600LA, ITEM 42E), HOWEVER, THE WHEEL ASSEMBLY REMOVAL/INSTALLATION PROCEDURES CONTAINED IN THE MAINTENANCE MANUAL 32-40-02 DO NOT MATCH THE IPC WHEN THE ALTERNATE BEARING P/N 13600LA IS UTILIZED. THE INSTALLATION PROCEDURES IN THE MAINTENANCE MANUAL STATE THAT YOU ARE TO INSTALL THE BEARING SEAL AND BEARING AS SEPARATE COMPONENTS.  THERE IS NO REFERENCE TO THE ALTERNATE P/N 13600LA BEARING/SEAL ASSEMBLY.   REGARDING MEASUREMENTS OF THE MATING SURFACES ON EACH COMPONENT, THE FOLLOWING WAS MEASURED:  	BRAKE MATING SURFACE DIMENSION (WHERE BEARING WOULD SEAT):  1.950,  KEYED WASHER MATING SURFACE DIMENSION (WHERE BEARING WOULD SEAT):  1.900.    ALSO REMOVED THE FOUR P/N 13600LA WHEEL BEARINGS FROM THE SPARE, OVERHAULED WHEEL ASSEMBLIES IN STOCK AND MEASURED THE FOLLOWING DIMENSIONS:  1.810”, 1.895”, 1.920”, AND 1.936”. AS YOU CAN SEE, IT APPEARS THAT THE 1.810” MEASUREMENT IS THE STANDARD MANUFACTURED DIMENSION OF THE INNER DIAMETER OF THE SEAL.  THE THREE BEARINGS MENTIONED IN THIS PARAGRAPH THAT WERE NOT 1.810” SHOWED THE BEGINNING STAGES OF THE DAMAGE DESCRIBED THROUGHOUT THIS COMMUNICATION.   THE #1 AND #2 MLG WHEEL ASSEMBLIES WERE REINSTALLED ON THE AIRCRAFT, EXCEPT NOW UTILIZING THE P/N 13685 BEARINGS AND THE P/N 5011064 SEALS.  PROPER AXLE NUT LOCK SCREW ENGAGEMENT WAS OBSERVED AT BOTH WHEELS.  ADDITIONALLY, THE #3 AND #4 MLG WHEEL ASSEMBLIES HAD PREVIOUSLY BEEN INSTALLED UTILIZING THE P/N 13685 BEARINGS AND P/N 5011064 SEALS.   WHEN TAKING ALL THE MEASURED COMPONENTS INTO CONSIDERATION, IT IS OBVIOUS THAT THE RUBBER SEAL PORTION OF THE P/N 13600LA BEARING/SEAL ASSEMBLY INTERFERES WITH MAINTAINING PROPER METAL-TO-METAL MATING SURFACE CONTINUITY WITH THE WHEEL INSTALLATION ONTO THE AXLE AND SUBSEQUENTLY CAUSES BEARING ASSEMBLY FAILURE AFTER INSTALLATION WHICH RESULTS IN THE MLG WHEELS BECOMING LOOSE DURING NORMAL AIRCRAFT OPERATIONS.  IT IS RECOMMENDED TO IMMEDIATELY REMOVE THE BEARING P/N 13600LA FROM ELIGIBILITY FOR INSTALLATION ON THE LEARJET 60/60XR AIRCRAFT. THE EXHIBITS WILL BE EMAILED TO 9-AMC-SDR-PROGMGR@FAA.GOV PER THE SDR PAGE OF FAA.GOV WEBSITE INSTRUCTIONS.
